Hepatology

Vigilance needed for checkpoint inhibitor-induced hepatitis


The largest multi-centre study to date of hepatitis from immune checkpoint inhibitor therapy reveals the side effect leads to significant rates of early treatment disruption, permanent discontinuation, and even death.

Patients who develop the condition require high-dose steroids, and second-line immunosuppression and ICI therapy re-challenge in this group is associated with a ‘modest rate’ of hepatitis recurrence, say investigators of the international study.

Of 162 patients across six sites, including Australia, researchers report that most cases occurred in patients who had melanoma (83.5%) and stage IV disease (86.0%).

Most cases of ICI-related hepatitis were severe (grade 3–4), and approximately 27% required escalation to second-line immunosuppression or increased glucocorticoid dosing, significantly impacting patients’ treatment course. The median time to hepatitis resolution was 52 days but most patients had to permanently discontinue ICI therapy. Meanwhile four patients died directly from immune-related hepatitis and one patient died of complications of prolonged immunosuppression.

Oncologist Professor Georgina Long, co-medical director of Melanoma Institute Australia and an investigator on the study, told the limbic the side effect was common in patients treated with combination immunotherapy.

“About 60% of these patients were on combination immunotherapy and that’s mostly used in melanoma so it’s about using two checkpoints together; hepatitis is much more mild and much less frequent when you use just an anti PD-1 drug.”

Most patients who developed ICI-related hepatitis presented asymptomatically (46.2%) but those who did present with symptoms reported nonspecific, flu-like symptoms not generally associated with other forms of hepatitis, highlighting the importance of assessing liver enzymes in patients with these symptoms. Other symptoms less frequently reported included fatigue/anorexia (17.1%), nausea/ emesis (14.0%), abdominal/back pain (11.6%), and arthralgias/myalgias (8.5%).

According to investigators the only treatment-related deaths were among the 10 patients with zonal necrosis or cholestatic liver injury [2 of 10] compared with none of the patients with necroinflammatory disorder [n=22]. However, CT or ultrasound imaging did not reveal any specific findings characteristic of ICI-related hepatitis and investigators suggest that biopsy may be useful for confirming diagnosis and imaging appropriate for ruling out other causes.

Professor Long said early detection of the condition was based on clinical diagnosis and blood tests.

“Occasionally people may not pick up on the signs that happen before [a diagnosis] because patients don’t usually experience fatigue and the other symptoms commonly associated with hepatitis so 99% of the time you’re picking it up early on patient history – have they been drinking, for instance – and blood test,” she said.

Once other causes were excluded, patients are treated with immunosuppression and a break from ICI therapy. Liver biopsy would only be required in cases of very recalcitrant resistant hepatitis she explained.

“If a patient has combination immunotherapy and develops hepatitis at cycle three – I’ve got a lot patients in this group – I stop the treatment, do a scan and if they’re responding I wouldn’t give them any more checkpoint inhibitor however, if they are not responding then you may get the hepatitis under control and then go on to a single agent checkpoint immune inhibitor. When you go a to single agent the hepatitis may not come back because the hepatitis is mainly driven by the ipilimumab in that setting.”

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic